Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 20, 2002, 11:12 PM CDT for Aitkin County, Crow Wing County, Pine County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 11:12 PM CDT (04:12 UTC)
- Expired
- Jul 21, 2002, 12:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Aitkin County, MN, Crow Wing County, MN, Pine County, MN
The radar
The Duluth radar (KDLH), 137 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:15 PM CDT | Thunderstorm Wind 50 E | Vineland, MN | Tree down. |
| Jul 20, 11:35 PM CDT | Thunderstorm Wind 55 E | Isle, MN | Trees down, including one on a trailer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4791 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 7.4
- Supercell composite
- 49.7
The text
As transmitted, in the capitals the NWS used until 2016.
973 WUUS53 KDLH 210412 SVRDLH MNC001-035-115-210515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1112 PM CDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA NORTHWEST PINE COUNTY IN EAST CENTRAL MINNESOTA SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 1215 AM CDT * AT 1111 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS...MOVING EAST AT 40 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... ST. MATHIAS AROUND 1120 PM SHEPHARD AROUND 1130 PM PINE CENTER AROUND 1140 PM THESE ARE DANGEROUS STORMS...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4633 9431 4608 9449 4610 9287 4641 9291 WJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:16 PM CDT, 9 hours 56 minutes earlier.
Area forecast discussion, Jul 20, 1:16 PM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 116 PM CDT SAT JUL 20 2002 FORECAST FOCUS IS PLACEMENT OF PRECIP TONIGHT AND MONDAY MORNING. INITIALIZATION PROVING TO BE A MIXTURE OF AVN/ETA. AVN IS BEST TEMPORAL SOLUTION...WHILE THE ETA IS BEST SPACIAL GUIDANCE. WILL SIDE WITH A MIXTURE OF THE TWO FOR THE SHORT TERM(THROUGH MONDAY). STRONG VORT MOVING ACROSS THE ND/MN BORDER THIS AFTERNOON. SOME DECAYING CANOPY HAS GIVEN WAY FOR SOME HEATING. WITH EVERYTHING ELSE IN PLACE...THIS AREA SHOULD BE THE ONE TO WATCH THIS AFTERNOON AND EVENING ESPECIALLY ACROSS NORTHERN MINNESOTA. THE MODEL SPACIAL SOLUTIONS ARE A LITTLE FAR SOUTH FOR INITIALIZATION...SO MENTAL PLACEMENT OF FEATURE FARTHER NORTH WILL BE DONE AND WILL ANIMATE WITH AVN TEMPORAL SOLUTION. THE EASTWARD PROGRESSION OF VORT WILL TAKE IT ALONG THE INT BORDER. IF ENOUGH HEATING IS ACCOMPLISHED FARTHER SOUTH...THERE MAY BE A FEW SINGLE CELL STORMS POP UP LATE THIS AFTERNOON AND EVENING. COLD FRONT -WITHOUT MUCH CAA DONT SEE MUCH REASON TO CALL IT A COLD FRONT- WILL MOVE THROUGH THE AREA TONIGHT REACHING THE DULUTH/SUPERIOR AREA BY TOMORROW MORNING. SOME SH/TS ACTIVITY SHOULD FIRE ALONG AND AHEAD OF THE BOUNDARY BEFORE ENDING WITH TROUGH PASSAGE SUNDAY MORNING. SUNDAY NIGHT WILL SEE A WEAK PIECE OF ENERGY MOVE CLOSE TO THE INT BORDER AND MAY PROMPT A SLIGHT CHANCE IN THESE AREAS FOR SUN NIGHT AND MONDAY MORNING. WILL LET DRY FORECAST GO FOR NOW AS A FEW MORE MOD RUNS MAY DECAY OR STRENGTHEN THIS AREA. .DLH...NONE. T.ERICKSON
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:13 AM CDT | Tornado Warning | DLH | Pine | 62 min |
| Jul 21, 12:24 AM CDT | Tornado Warning | DLH | Pine | 51 min |
| Jul 21, 7:11 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.